Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

June 23, 2017Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 23, 2017, 4:53 PM EDT for Berks County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 4:53 PM EDT (20:53 UTC)
Expired
Jun 23, 2017, 5:45 PM EDT
In force
52 min
Issued by
NWS Philadelphia/Mount Holly

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 149 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS81 KPHI 232053
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
453 PM EDT FRI JUN 23 2017

PAZ060-061-232145-
Lehigh-Berks-
453 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS AND SOUTHWESTERN LEHIGH
COUNTIES...

At 453 PM EDT, a strong thunderstorm was located over Bernville, or
11 miles northeast of Myerstown, moving northeast at 40 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Kutztown, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Lenhartsville, Spring
Ridge, Ancient Oaks and Fairview Hgts.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4065 7598 4070 7583 4072 7580 4045 7549
      4045 7553 4044 7554 4029 7611 4036 7621
      4037 7623 4049 7643
TIME...MOT...LOC 2053Z 243DEG 35KT 4044 7611 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 23, 3:43 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 23, 3:43 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
343 PM EDT Fri Jun 23 2017

.SYNOPSIS...
A cold front over the Midwest states this afternoon will move
through the region on Saturday. Meanwhile, remnant tropical moisture
will stream northeastward ahead of the front. High pressure builds
in from the Great Plains and Midwest region for the second half of
the weekend. A weak cold front is expected to move through the
region Monday night or Tuesday. High pressure returns to the area
for the middle of next week before moving off the coast late in the
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Not many changes from the previous forecast. We still expect to
see scattered showers and thunderstorms to move into our region
from the west over the next several hours. Any clearing this
afternoon has been mostly self-destructive as cumulus fields
have developed quickly when there has been any clearing (except
over Delmarva - where a stronger cap is in place). As a result,
we are slightly cooler than previously expected at the surface.
However, still warm enough for ML CAPE values above 500 J/kg
across our region. In addition, a favorable wind profile with
increasing amounts of 0-6 km shear (primarily speed shear, as
flow above 900 mb is nearly unidirectional). Thus, there remains
a marginal to slight risk for severe storms over our region
through the evening hours.

Once we get to late this evening, we should see a brief lull as the
short wave trough weakens and the boundary layer stabilizes. After
midnight though, the cold front is expected to approach the region
from the west, and just ahead of this front, we should see one more
round of showers and thunderstorms. By tonight, the threat shifts
from strong winds to heavy downpours. However, the progressive
nature of the front should limit any flooding threat.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The biggest difference with the latest model runs was how much
faster most models bring the front through the area, with many
models showing it clearing the coast by 12Z. I'm not sure it will
move through that quickly, but did trend faster. This has not only
implications for how quickly we dry out (likely should see dry
conditions across the region by late morning), but also in the wind
forecast and with the max temperature forecast (chose to go closer
to the cooler operational models than the MOS guidance).

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The large-scale pattern over the CONUS will feature an upper trough
east of the Rockies and an upstream ridge through early next week.
For our area, this pattern will 1) allow for a break in the active
stretch of weather we have had recently and 2) keep us far away from
the heart of the summer heat (western CONUS).

A cold front will slowly approach from the northwest Monday before
moving through the forecast area sometime either Monday night or
Tuesday morning. Meanwhile, a series of shortwave disturbances
rounding the base of Great Lakes upper trough may provide a source
of deeper lift for showers both days. The bulk of the forcing for
ascent looks to remain upstream of our area on Monday, so it is
likely that any diurnally-driven convection will be sparse in
coverage and confined to the higher terrain N/W of the Fall Line.
There is no mention of thunder in the forecast for Monday as
soundings from both the NAM and GFS do not indicate a favorable
environment for sustained deep convection owing to limited moisture
availability and a residual capping inversion in place. Despite a
post-frontal regime, the setup may be slightly more conducive for
low-topped thunderstorms on Tuesday as a cold pool aloft that is
associated with the upper trough shifts overhead and helps steepen
the mid-level lapse rates.

Mainly dry conditions are expected Tuesday night-Thursday with high
pressure influencing our weather. Showers and storms return to the
forecast next Friday as high pressure shifting offshore and the next
low pressure system approaches from the west. Kept PoPs low (20-30
percent) for Friday given the considerable model disagreement on D7.

Temperatures will be slightly below normal and quite comfortable for
outdoor activity with highs for most of the area in upper 70s and
lower 80s (except mid 80s on Sunday across the I-95 corridor, east)
through the middle of next week. Temperatures gradually return to
near normal late in the week as the high moves off the coast and
southerly return flow develops.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

MVFR and even brief IFR conditions will be possible with any showers
and thunderstorms that may move over the TAF sites. The primary
period for showers and thunderstorms will be first through 03Z, and
then again between 08 and 12Z (possibly going as late as 15Z for the
coastal sites including KACY and KMIV).

Otherwise, mostly VFR conditions are expected with skies clearing
after 15Z.

Breezy southwesterly winds, with gusts up to 20 kt will be possible
through about 00Z. An abrupt wind shift, winds shifting from
southwesterly to northwesterly, is expected with a cold front
moving over the area generally between 10 and 15Z.

OUTLOOK...

Saturday night through Monday morning...VFR. Winds primarily out of
the W or NW.

Monday afternoon through Tuesday...Most VFR but sub-VFR restrictions
still a possibility, especially on Tuesday in locally heavier
showers.

Tuesday night and Wednesday...VFR.

&&

.MARINE...
SCA conditions, for both winds and seas are expected to continue
tonight and tomorrow. An abrupt wind shift from southwesterly to
northwesterly winds is expected by mid day Saturday. Winds may
diminish a bit behind the front, but seas are expected to remain
elevated through much of the day.

OUTLOOK...

Saturday night...Did not extend the current SCA into Saturday night
with seas likely to drop below 5 ft in our coastal Atlantic waters.
W-SW winds around 10 kt early in the evening shift to NW behind a
cold front.

Sunday through Wednesday...Winds and seas are expected to remain
below SCA criteria. An isolated tstm possible on Tuesday.

RIP CURRENTS...
A moderate risk for the formation of dangerous rip currents
continues today for the NJ shore. For tomorrow, winds will be
shifting off shore, but a 5 to 6 ft swell may lead to a moderate
risk for the formation of dangerous rip currents especially
along the central and southern NJ shore. For the northern NJ
shore and the Delaware beaches, the risk is expected to be low
at this time. However, even with a low risk...the bigger diurnal
difference in the tide cycle due to the new moon today could
mean some rapidly changing conditions.

&&

.TIDES/COASTAL FLOODING...
Very high astronomical tides will continue through the next few days
in association with the new moon today. However, flow should be
shifting more offshore, so though spotty minor tidal flooding
is possible with this afternoon/evening's high tide, the threat
for widespread minor tidal flooding has diminished.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ450>455.
     Small Craft Advisory until 9 PM EDT this evening for ANZ430-
     431.

&&

Synopsis...Klein
Near Term...Johnson
Short Term...Johnson
Long Term...Klein
Aviation...Johnson
Marine...Johnson/Klein
Tides/Coastal Flooding...Johnson
Hazardous weather outlook, Jun 23, 3:59 PM EDT, 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mount Holly NJ
359 PM EDT Fri Jun 23 2017

DEZ002-MDZ012-015-019-020-NJZ001-021-PAZ054-055-242000-
Kent-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Cumberland-Carbon-
Monroe-
359 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Delaware, northeast
Maryland, northern New Jersey, southern New Jersey and northeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-242000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
359 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Gusty showers and isolated thunderstorms tonight will be capable of
producing locally strong winds to 34 kt or higher.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ003-004-NJZ012-013-020-022-023-027-242000-
Inland Sussex-Delaware Beaches-Middlesex-Western Monmouth-Ocean-
Atlantic-Cape May-Southeastern Burlington-
359 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey, northern New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is the possibility for spotty minor tidal flooding at high
tide this evening.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-242000-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
359 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

There is the possibility for spotty minor tidal flooding at high
tide this evening.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

A moderate risk for the development of dangerous rip currents may
continue into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-MDZ008-NJZ007>010-015>019-PAZ060>062-070-071-101>106-242000-
New Castle-Cecil-Warren-Morris-Hunterdon-Somerset-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
359 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A few storms that develop late this afternoon and this evening may
become strong to severe with the greatest risk occurring between 5
and 9 PM. Locally damaging winds will be the primary threat from
these storms.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 23, 4:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
453 PM EDT FRI JUN 23 2017

PAZ060-061-232145-
Lehigh-Berks-
453 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS AND SOUTHWESTERN LEHIGH
COUNTIES...

At 453 PM EDT, a strong thunderstorm was located over Bernville, or
11 miles northeast of Myerstown, moving northeast at 40 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Kutztown, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Lenhartsville, Spring
Ridge, Ancient Oaks and Fairview Hgts.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4065 7598 4070 7583 4072 7580 4045 7549
      4045 7553 4044 7554 4029 7611 4036 7621
      4037 7623 4049 7643
TIME...MOT...LOC 2053Z 243DEG 35KT 4044 7611

Meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:20 AM EDTSpecial Marine WarningPHI55 min
Jun 23, 6:58 PM EDTAreal Flood AdvisoryPHIHunterdon, Morris, Somerset, Warren4 hr
Jun 23, 7:06 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Somerset24 min
Jun 23, 7:13 PM EDTSpecial Weather StatementPHIMercer47 min
Jun 23, 7:30 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Somerset4 hr
Jun 23, 5:15 PM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Northampton4 hr
Jun 23, 5:21 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery54 min
Jun 23, 5:33 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Chester, Montgomery57 min
Jun 23, 6:10 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery50 min
Jun 23, 6:57 PM EDTSpecial Weather StatementPHIBucks33 min
Jun 23, 7:46 PM EDTSpecial Weather StatementPHIBerks, Carbon, Lehigh, Northampton59 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.